As of Thursday, March 21, 2013
DEAR DOCTOR K: I take a daily aspirin to prevent a heart attack. I just read that aspirin can cause macular degeneration. Should I stop taking it?
DEAR READER: No, you shouldn’t stop taking aspirin. Medicine — and life — is full of trading off one risk for another. Doctors and medical scientists aren’t (yet) smart enough to discover or invent treatments that have absolutely no risks, only benefits. So you have to compare the risk of a treatment against your risks if you don’t take it.
I’ll bet you read about a recent study, published in the Journal of the American Medical Association, which linked aspirin use with a small increased risk of age-related macular degeneration (AMD). But this increased risk was far smaller than the proven benefits of aspirin for preventing a heart attack.
AMD is an eye condition. It damages the macula, a small part of the retina of the eye that is responsible for sharp central vision. There are two forms of AMD. “Dry” AMD is the most common. Some people with it have no symptoms; others have vision loss. Dry macular degeneration can progress to “wet” AMD. In this form, abnormal blood vessels in the eye leak fluid and blood, sometimes causing loss of vision.
The study that linked aspirin and AMD has followed nearly 5,000 adults for decades to see how their eyesight changes as they age. Participants in the study were checked for signs of macular degeneration every five years. Among other questions, they were asked about their aspirin use.
Participants in the study were at slightly greater risk of developing late-stage AMD if they had been regularly taking aspirin 10 years previously. “Late stage” means the disease is far enough along to cause impaired vision or blindness. There was a link between aspirin and wet AMD.
However, this study does not mean that aspirin is proven to increase the risk of AMD. It could be, for example, that something else about the people in the study caused them to both take aspirin and develop AMD. In other words, aspirin was linked to AMD, but aspirin was not the cause of AMD.
Even if aspirin does increase the risk of AMD, the study showed that the added risk of aspirin use was small. About 14 in 1,000 aspirin users developed late-stage wet AMD compared to six in 1,000 non-aspirin users.
So should you shy away from aspirin? The answer is no, especially if you are taking a daily low-dose aspirin to prevent a heart attack. The small (and still unconfirmed) added risk of AMD is far outweighed by the rock-solid benefits. of aspirin for the heart.
Questions, go to AskDoctorK.com.